Jump to content

Another Er Nightmare


momdi
 Share

Recommended Posts

I need some help. My son is in the hospital right now with nausea, dehydration, and low potassium. I have a lot of questions.

The ER in Phoenix was overloaded - 6 - 7 hour waits just to see the doctor, 2 nights in a row, and no beds to lie down, just wheelchairs. Of course, he could not tolerate being upright in the wheelchair, and certainly not for 7 hours. The hospitalist doc suggested we write to the director of the ER and maybe that might help with future episodes. Any suggestions as to what to say? Anyone had any luck doing this?

He has been increasingly nauseated over the last 2 - 3 weeks and today hasn't taken anything by mouth, even with IV phenergan. He's always had intermittent nausea with POTS, but nothing like this. Suggestions?

On top of the dehydration, he has low potassium. It was 3 the first time- they gave him 2 IVs with K and sent him home. Two days later, back to the ER, and it was down to 3 again, so they admitted him Friday night. His only Rx is inderal. The doc wants to start him on oral K, which is going to be pretty tough since he's still so nauseated. I see a lot of old posts of people with low K b/c of Florinef. But he doesn't take this. Is low K somehow connected to POTS? Do you have better luck with the pill form or powder/liquid?

Sorry for so many questions. Thanks in advance for any and all help.

Dianne

Link to comment
Share on other sites

hi dianne -

sorry to hear that your son is having such a rough time.

regarding the ER situation itself, it just stinks. at various medical locales i've ended up laying on the floor if i was really about to black out. not exactly the most sanitary but i've done it. sometimes it hurries things up with a place to lay down & sometimes not but i've never used it as a ploy...just when it's been absolutely necessarily to remain conscious.

regarding potassium, there are many of us on the forum who have had issues & take supplements even without being on florinef. there are various possible reasons...some more clear than others.

if as you said your son truly hasn't been eating/drinking much by mouth then that in and of itself could easily have his potassium levels down to 3. it's one of the first things to show in the body in regard to malnutrition.

additionally one of the symptoms of low potassium can also be nausea. thus it can be a viscious cycle in regard to low potassium & nausea.

as has been mentioned (by poohbear i think) in another post recently potassium also often can be depleted/used up more when the body is stressed, i.e. during illness.

in regard to the cause behind the nausea, i suppose it's possible that your son is "just" fighting off a nasty unrelenting stomach bug. one can hope, no?

potassium pills do bother some but not everyone. there are different types of pills & liquids to try but everyone seems to tolerate different things differently.

beyond that i would definitely at least look into motility issues. while i have autonomic failure rather than POTS i have severe gastroparesis & the only way i'm not in the hospital right now is that i have a central line for nutrition, electrolytes (incl. potassium), fluids, etc. a handful of others on the board have gastroparesis though and this degree is NOT the norm. most have rough times but with diet modification & a mix of motility & nausea meds symptoms are manageable. the most widely available test for this is a gastric emptying study (GES). you may want to ask about this at some point if things don't improve.

and different meds work differently for different people. there are definitely other things to try beside phenergan so if he's not getting any relief keep pushing. some can only be given in the hospital but sometimes once the "cycle" of nausea is broken the more hard-core meds aren't needed going forward. when i'm at my worst though (motility-wise) no anti-nausea meds do a thing for me.

hope this helps a bit. i can definitely empathize as i've spent time in the hospital for the same reasons over the years...

B) melissa

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...